Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 83, NWS Milwaukee, WI

July 23, 1999Columbia County, Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 23, 1999, 3:18 PM CDT for Columbia County, Dodge County, Wisconsin. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1999, 3:18 PM CDT (20:18 UTC)
Expired
Jul 23, 1999, 3:45 PM CDT
In force
27 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Columbia County, WI, Dodge County, WI

The radar

The Milwaukee radar (KMKX), 65 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:30 PM CDTThunderstorm WindColumbus, WI
Jul 23, 3:40 PM CDTHail 0.75Richwood, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3403 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 AM CDT, 12 hours 33 minutes earlier.

Area forecast discussion, Jul 23, 2:45 AM CDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 AM CDT FRI JUL 23 1999

FCST CHALLENGE INVOLVES POTENTIAL HEAT ADVYS AND CHANCES OF TSTMS.

OLD WARM FNT XTNDS FM W OF FLD TO NEAR MKE ATTM.  WIDELY SCT
ELEVATED TSTMS POPPING ALONG BNDRY.  THIS ACTIVITY SHLD EXIT SE WI
BY MID MRNG.  THEN QUESTION SHIFTS TO TSTM POTENIAL AHD OF SHRTWV
PUSHING ACRS MN.  THIS IS PRODUCING AN MCS HEADING INTO NW/WC WI
ATTM.  THIS MAY AFFECT N PTNS OF OUR CWA THIS MRNG.  MODELS ARE
DOING A POOR JOB WITH THIS MCS. ETA KEEPS CWA DRY THRU 48 HRS.  APRS
NGM HAS BEST HANDLE ON THE MN SHRTWV...ALONG WITH GENERATING AT
LEAST SOME QPF.

PRBLM THEN CENTERS ON SECOND SHRTWV LATER TNGT AND SAT.  APRS ETA
AND NGM DRY MID LVLS BEHIND INITIAL MN SHRTWV...WITH LITTLE RESPONSE
IN THE LOW LVL WIND FIELD TO THE SECOND SHRTWV.  HWVR U.W. NMS MODEL
PAINTS A TOTALLY DIFFERENT PICTURE WITH A SUBTLE WIND SHIFT LINE.
IN ADDITION U.W. NMS KEEPS HIGH DEWPNTS ACRS S WI SAT.  THIS IN
CONTRAST TO NGM WHICH UNREALISTICALLY STARTS DRYING DEWPTS INTO THE
UPR 60S THIS AFTN.  AS SUCH U.W. NMS SHOWS MAX CAPE AXIS ACRS S WI
SAT INSTEAD OF ACRS N IL/ N IN ON THE ETA MODEL.

TSTM CHCS WARRANTED TDY AS MORE TSTMS MAY FORM AHD OF 1ST SHRTWV.
QUESTION IS THEN WHAT TO DO TNGT AND SAT.  WL LIKELY EXTEND TSTM CHC
INTO EVE ACRS SE WI AS ETA AND U.W. NMS STILL SHOWS 700 MB TROF AXIS
ACRS SC WI AT 00Z.  NGM APRS TOO FAST.   FOR NOW WL GO WITH ETA/NGM
AND HAVE DRY FCST SAT.  HWVR IS U.W. NMS VERIFIES THERE WLD BE CHC
FOR TSTMS SAT AFTN.  HOPEFULLY NEXT MODEL RUN CLARIFIES THINGS.

ON THE HEAT ADVSRY SITUATION...NGM DEWPNTS ARE TOO LOW.  XPCT AT
LEAST MID 70 DEWPTS ACRS S WI TDY...NOT THE UPPER 60S AS SHOWN ON
NGM.  PRBLM IS WITH UPSTREAM TSTMS.  ONE SENERIO COULD BE THESE JUST
KEEP COMMING...WITH ENOUGH CLD DEBRIS TO KEEP TMPS DOWN A BIT.  HWVR
WITH HIGH DEWPTS THINK THE BEST APRCH WL BE TO GO WITH HEAT ADVSRY
WITH HEAT INDCIES PSBLY REACHING ARND 105.

.UWNMS...ONLY MODEL SHOWING WIDELY SCT TSTMS OVR SE WI ERLY THIS
MRNG.  SEE ABOVE ON OTHER MATTERS.

.MKX...HEAT ADVSRY TDY ZONES 46..47..51..52..56>60..62>66..67>72.
HENTZ

In the hours before

Special weather statement, Jul 23, 11:40 AM CDT, 3 hours 38 minutes before
WIZ046-047-051-052-056>060-062>072-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1140 AM CDT FRI JUL 23 1999

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...IN SOUTH CENTRAL AND SOUTHEASTERN WISCONSIN. IN
ADDITION...THE COMBINATION OF HEAT AND HUMIDITY OVER THE REGION...
WILL BRING HEAT INDEX VALUES TO 105 TO 110 OVER SOUTHERN WISCONSIN.

DISCUSSION...
A WARM...HUMID AIRMASS IS IN PLACE OVER SOUTHERN WISCONSIN. HIGH
TEMPERATURES THIS AFTERNOON...ARE EXPECTED TO REACH 90 TO 95
DEGREES. THIS COMBINATION OF HEAT AND HUMIDITY WILL BOOST HEAT INDEX
VALUES TO 105 TO 110.

THE HEAT AND HUMIDITY HAD ALREADY COMBINED TO PRODUCE VERY UNSTABLE
CONDITIONS OVER SOUTHERN WISCONSIN LATE THIS MORNING. AS A WEAK FRONT
MOVES IN FROM THE WEST IT WILL ACT AS FOCUSING MECHANISM FOR THE
DEVELOPMENT OF THUNDERSTORMS...SOME OF WHICH MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL.

SPOTTER ACTION...
STORM SPOTTER GROUPS MAY BE NEED TO BE ACTIVATED THIS AFTERNOON
INTO TONIGHT IN SOUTH CENTRAL AND SOUTHEASTERN WISCONSIN.

GARCIA

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:41 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake49 min
Jul 23, 2:09 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge66 min
Jul 23, 2:23 PM CDTFlash Flood WarningMKXColumbia, Dodge2 hr
Jul 23, 2:40 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson65 min
Jul 23, 3:10 PM CDTSevere Thunderstorm WarningMKXWashington, Waukesha65 min
Jul 23, 3:36 PM CDTSevere Thunderstorm WarningMKXGreen, Rock54 min
Jul 23, 3:39 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson66 min
Jul 23, 3:40 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee65 min
Jul 23, 4:08 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth67 min
Jul 23, 4:24 PM CDTSevere Thunderstorm WarningMKXRock66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.